Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 93, NWS Springfield, MO

June 1, 2007Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 1, 2007, 4:04 AM CDT for Bourbon County, Kansas. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2007, 4:04 AM CDT (09:04 UTC)
Expired
Jun 1, 2007, 5:15 AM CDT
In force
71 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:04 AM CDTTSTM WND GST 60Fort Scott, KS
Jun 1, 5:06 AM CDTTSTM WND DMGFort Scott, KSLARGE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 010904
SVRSGF
KSC011-011015-
/O.NEW.KSGF.SV.W.0093.070601T0904Z-070601T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 515 AM CDT.

* AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES WEST OF
  XENIA TO 16 MILES WEST OF PORTERVILLE...MOVING EAST AT 40 MPH.
  THESE STORMS ARE CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
  OF 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UNIONTOWN BY 430 AM CDT.
  REDFIELD BY 435 AM CDT.
  FULTON AND FORT SCOTT BY 450 AM CDT.

THE TOWNS OF PORTERVILLE...XENIA...PETERSBURG...HIATTVILLE...
MAPLETON...PAWNEE STATION...MARMATON...HARDING...DEVON AND HAMMOND
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3802 9507 3768 9508 3766 9461 3802 9462

$$

CLAYCOMB
3 follow-up statements
000 
WWUS53 KSGF 010936
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 AM CDT FRI JUN 1 2007

KSC011-011015-
/O.CON.KSGF.SV.W.0093.000000T0000Z-070601T1015Z/
BOURBON KS-
436 AM CDT FRI JUN 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR BOURBON COUNTY...

AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM XENIA TO
PETERSBURG...MOVING EAST AT 40 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  REDFIELD BY 445 AM CDT.
  FULTON AND FORT SCOTT BY 500 AM CDT.

THE TOWNS OF HIATTVILLE...MAPLETON...MARMATON...HARDING...DEVON...
PAWNEE STATION...HAMMOND AND GARLAND ARE IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHEAST KANSAS.

LAT...LON 3802 9505 3768 9508 3768 9463 3802 9462

$$

CLAYCOMB
000 
WWUS53 KSGF 011006
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 AM CDT FRI JUN 1 2007

KSC011-011015-
/O.CON.KSGF.SV.W.0093.000000T0000Z-070601T1015Z/
BOURBON KS-
506 AM CDT FRI JUN 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR BOURBON COUNTY...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDING TO FORT
SCOTT TO PAWNEE STATION...MOVING NORTHEAST AT 35 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF BOURBON
COUNTY.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

AT 504 AM...60 MPH WINDS WERE REPORTED IN FORT SCOTT WITH THESE 
STORMS.

LAT...LON 3802 9505 3768 9508 3768 9463 3802 9462

$$

LINDENBERG
000 
WWUS53 KSGF 011017
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 AM CDT FRI JUN 1 2007

KSC011-011027-
/O.EXP.KSGF.SV.W.0093.000000T0000Z-070601T1015Z/
BOURBON KS-
517 AM CDT FRI JUN 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY EXPIRES AT 515
AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3802 9505 3768 9508 3768 9463 3802 9462

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:06 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 1, 3:06 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT FRI JUN 01 2007

.DISCUSSION...
SEVERAL FORECAST CHALLENGES EXISTED IN TODAYS ANALYSIS.  A LARGE
COMPLEX OF CONVECTION WILL SWEEP ACROSS THE CWA THIS
MORNING...AND TODAYS WEATHER WILL BE DEPENDENT UPON HOW THIS SYSTEM
EVOLVES WITH TIME.  A 35 - 50 KNOT LOW LEVEL JET CONTINUES TO PUMP
COPIOUS AMOUNTS OF MOISTURE TRANSPORT INTO THE SYSTEM.

WITH THE WELL ESTABLISHED COLD POOL MY INITIAL THINKING IS THAT GOOD
AREAL COVERAGE IN MEASURABLE RAIN WILL OCCUR THROUGH THE MORNING
HOURS.  THERE ARE ALSO SOME INDICATIONS ON RADAR THAT A VORTICITY
CENTER HAS DEVELOPED WITHIN THE COMPLEX...WHICH WILL ALSO BE A
FOCUSING MECHANISM FOR CONVECTION TODAY AS IT TRACKS INTO SOUTHERN
MISSOURI.  HAVE YET TO DECIDE HOW WE WILL FOCUS POPS...SO THIS WILL
BE A LAST MINUTE DECISION JUST PRIOR TO PACKAGE ISSUANCE TIME.

THE KANSAS COLD FRONT FINALLY PUSHES INTO SOUTHWEST MISSOURI
SATURDAY NIGHT...THEREFORE A VERY MOIST AND SOMEWHAT UNSTABLE
AIRMASS WILL BE ANCHORED OVER THE CWA THROUGH SATURDAY.  THIS ZONE
OF BAROCLINICITY WILL BE A FOCUS FOR CONVECTION IN JUST ABOUT EVERY
FORECAST PERIOD.  THE LOW LEVEL AIRMASS FINALLY BEGINS TO DRY OUT
SOME BY SUNDAY AS THE FRONT PUSHES SOUTH OF THE CWA.
HOWEVER...MODELS INDICATE SEVERAL SHORTWAVES MIGRATING THROUGH THE
NORTHWEST FLOW...WHICH WILL CAUSE PERIODS OF LIFT AND POSSIBLE RAIN
INTO NEXT WORK WEEK.  WHILE RAIN CHANCES WILL DECREASE...I CAN NOT
COMPLETELY RULE THEM OUT...THEREFORE WILL HAVE AT LEAST A SLIGHT
CHANCE GOING WITHIN THE GRIDS THROUGH WEDNESDAY.

TEMPERATURES IN THE SHORT TERM WERE EXTREMELY CHALLENGING...AND WILL
BE DEPENDENT UPON CLOUD COVER AND PRECIPITATION.  LARGE DIFFERENCES
EXISTED BETWEEN THE MAV AND MET GUIDANCE IN THIS AFTERNOONS MAX
READINGS.  NOT COMPLETELY KNOWING HOW TODAYS CONVECTIVE COMPLEX WILL
EVOLVE...I TOOK A COMPROMISE BETWEEN THE TWO GUIDANCES.  THE REST OF
THE PERIODS I LEANED TOWARD THE WARMER MAV GUIDANCE.  WOULD THINK
THAT EVEN THE MAV MOS IS TOO COOL WITH OVERNIGHT LOWS THROUGH
SATURDAY NIGHT.  WITH THE MOIST AIRMASS...CLOUDS...AND
PRECIP...OVERNIGHT READINGS MAY HANG IN THE UPPER 60S.

CRAMER

&&

.AVIATION...
THUNDERSTORMS ACROSS KANSAS AND NORTHERN OKLAHOMA WILL SPREAD EAST
INTO SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS. THE STORMS
WILL LIKELY REACH JOPLIN AROUND 09Z AND SPRINGFIELD AROUND 11Z.
GUSTY WINDS IN EXCESS OF 30 KTS AND MVFR VISIBILITIES AND CEILINGS
WILL LIKELY ACCOMPANY THE CONVECTION. UNCERTAINTY INCREASES WITH
TIME TO THE CONVERGE AND DURATION OF THE STORMS AND INCLUDED THUNDER
IN THE VICINITY THROUGH THE PERIOD. WHILE THE CAVITY WILL DECREASE
FRIDAY MORNING...ADDITIONAL DEVELOPMENT WILL BE POSSIBLE THROUGH THE
DAY FRIDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 1, 1:31 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 AM CDT FRI JUN 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
131 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS WITH A SCATTERED SEVERE STORMS CAPABLE OF
  PRODUCING:
  DAMAGING WIND GUSTS TO 70 MPH.
  HAIL TO THE SIZE OF QUARTERS.
  AND VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP AND MOVE INTO EXTREME SOUTHEAST KANSAS
  EARLY THIS MORNING...AND SPREAD INTO SOUTHWEST MISSOURI DURING
  THE PREDAWN HOURS. EXPECT SEVERE THUNDERSTORMS TO DEVELOP SOUTH
  OF A LINE FROM NEVADA TO BOLIVAR...THEN WEST OF HIGHWAY 65.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS ACROSS KANSAS WILL PUSH EASTWARD
  INTO EXTREME SOUTHEAST AND FAR SOUTHWEST MISSOURI DURING THE
  EARLY MORNING HOURS. SUFFICIENT INSTABILITY AND WIND SHEAR WILL
  SUPPORT STRONG TO SEVERE STORMS INTO EXTREME SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI. LATEST DATA SUGGEST THAT THE POTENTIAL FOR
  SEVERE STORMS IS INCREASING AND WILL EXTEND INTO SOUTHWEST
  MISSOURI. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD
  WITH THESE STORMS...BUT LARGE HAIL AND VERY HEAVY RAINFALL WILL
  ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AN AREA OF WEAKENING THUNDERSTORMS IS EXPECTED TO BE ONGOING
  ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI FIRST THING
  FRIDAY. AS INSTABILITY INCREASES DURING THE HEAT OF DAY AHEAD OF
  THIS LINE...ROUGHLY ALONG AND EAST OF THE HIGHWAY 65
  CORRIDOR...THIS THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP
  AND STRENGTHEN. SCATTERED SEVERE STORMS WILL BE POSSIBLE WHERE
  STRONG INSTABILITY DEVELOPS...WITH MAIN HAZARDS BEING DAMAGING
  WINDS AND LARGE HAIL.

 ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY
 NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. ISOLATED SEVERE
 STORMS WILL AGAIN BE POSSIBLE...PRIMARILY LATE IN THE DAY WHEN
 INSTABILITY IS EXPECTED TO BE STRONGEST.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 AM ACROSS
  EXTREME EASTERN SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL MOST
  LIKELY BE NEEDED ACROSS SOUTHWESTERN MISSOURI AFTER 5 AM THIS
  MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:49 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford41 hr
Jun 1, 3:45 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford75 min
Jun 1, 5:35 AM CDTFlash Flood WarningSGFBourbon3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.